Systematic review: Proton pump inhibitor-associated acute interstitial nephritis

F. Sierra, M. Suarez, M. Rey, M. F. Vela

Research output: Contribution to journalReview article

110 Citations (Scopus)

Abstract

Background: A number of recent case reports and case series suggest that proton pump inhibitors may cause acute interstitial nephritis. Aim: To establish the nature of the relationship (cause or association) between proton pump inhibitor use and development of interstitial nephritis. Methods: Data collection: Two researchers independently searched electronic databases (MEDLINE, EMBASE, GOOGLE, LILACS, COCHRANE) for articles from 1970 to 2006, including all study designs, populations and languages. Two independent reviewers assessed study quality and collected the data. Selection criteria: absence of baseline renal failure, development of interstitial nephritis after proton pump inhibitor exposure, nephritis confirmed by creatinine plus either renal biopsy or recurrence upon reinitiating proton pump inhibitor. Results: Sixty four cases (60% females, mean age 78 years) of proton pump inhibitor-associated interstitial nephritis were found, 60 included in this review (59 confirmed by renal biopsy, one by recurrence upon reinitiating proton pump inhibitor). The most common symptoms were non-specific. The mean proton pump inhibitor treatment duration before diagnosing nephritis was 13 weeks, average recovery time was 35.5 weeks, one patient required permanent dialysis, there were no deaths. Conclusion: Proton pump inhibitor-related interstitial nephritis is rare, idiosyncratic and difficult to predict. It requires a high level of clinical suspicion. While there is not sufficient evidence to establish a causal relationship with certainty, there does appear to be a low-prevalence association.

Original languageEnglish (US)
Pages (from-to)545-553
Number of pages9
JournalAlimentary Pharmacology and Therapeutics
Volume26
Issue number4
DOIs
StatePublished - Aug 2007
Externally publishedYes

Fingerprint

Interstitial Nephritis
Proton Pump Inhibitors
Nephritis
Kidney
Biopsy
Recurrence
MEDLINE
Patient Selection
Renal Insufficiency
Dialysis
Creatinine
Language
Research Personnel
Databases

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Systematic review : Proton pump inhibitor-associated acute interstitial nephritis. / Sierra, F.; Suarez, M.; Rey, M.; Vela, M. F.

In: Alimentary Pharmacology and Therapeutics, Vol. 26, No. 4, 08.2007, p. 545-553.

Research output: Contribution to journalReview article

Sierra, F. ; Suarez, M. ; Rey, M. ; Vela, M. F. / Systematic review : Proton pump inhibitor-associated acute interstitial nephritis. In: Alimentary Pharmacology and Therapeutics. 2007 ; Vol. 26, No. 4. pp. 545-553.
@article{a3feb63527f647979a375277effc90bd,
title = "Systematic review: Proton pump inhibitor-associated acute interstitial nephritis",
abstract = "Background: A number of recent case reports and case series suggest that proton pump inhibitors may cause acute interstitial nephritis. Aim: To establish the nature of the relationship (cause or association) between proton pump inhibitor use and development of interstitial nephritis. Methods: Data collection: Two researchers independently searched electronic databases (MEDLINE, EMBASE, GOOGLE, LILACS, COCHRANE) for articles from 1970 to 2006, including all study designs, populations and languages. Two independent reviewers assessed study quality and collected the data. Selection criteria: absence of baseline renal failure, development of interstitial nephritis after proton pump inhibitor exposure, nephritis confirmed by creatinine plus either renal biopsy or recurrence upon reinitiating proton pump inhibitor. Results: Sixty four cases (60{\%} females, mean age 78 years) of proton pump inhibitor-associated interstitial nephritis were found, 60 included in this review (59 confirmed by renal biopsy, one by recurrence upon reinitiating proton pump inhibitor). The most common symptoms were non-specific. The mean proton pump inhibitor treatment duration before diagnosing nephritis was 13 weeks, average recovery time was 35.5 weeks, one patient required permanent dialysis, there were no deaths. Conclusion: Proton pump inhibitor-related interstitial nephritis is rare, idiosyncratic and difficult to predict. It requires a high level of clinical suspicion. While there is not sufficient evidence to establish a causal relationship with certainty, there does appear to be a low-prevalence association.",
author = "F. Sierra and M. Suarez and M. Rey and Vela, {M. F.}",
year = "2007",
month = "8",
doi = "10.1111/j.1365-2036.2007.03407.x",
language = "English (US)",
volume = "26",
pages = "545--553",
journal = "Alimentary Pharmacology and Therapeutics",
issn = "0269-2813",
publisher = "Wiley-Blackwell",
number = "4",

}

TY - JOUR

T1 - Systematic review

T2 - Proton pump inhibitor-associated acute interstitial nephritis

AU - Sierra, F.

AU - Suarez, M.

AU - Rey, M.

AU - Vela, M. F.

PY - 2007/8

Y1 - 2007/8

N2 - Background: A number of recent case reports and case series suggest that proton pump inhibitors may cause acute interstitial nephritis. Aim: To establish the nature of the relationship (cause or association) between proton pump inhibitor use and development of interstitial nephritis. Methods: Data collection: Two researchers independently searched electronic databases (MEDLINE, EMBASE, GOOGLE, LILACS, COCHRANE) for articles from 1970 to 2006, including all study designs, populations and languages. Two independent reviewers assessed study quality and collected the data. Selection criteria: absence of baseline renal failure, development of interstitial nephritis after proton pump inhibitor exposure, nephritis confirmed by creatinine plus either renal biopsy or recurrence upon reinitiating proton pump inhibitor. Results: Sixty four cases (60% females, mean age 78 years) of proton pump inhibitor-associated interstitial nephritis were found, 60 included in this review (59 confirmed by renal biopsy, one by recurrence upon reinitiating proton pump inhibitor). The most common symptoms were non-specific. The mean proton pump inhibitor treatment duration before diagnosing nephritis was 13 weeks, average recovery time was 35.5 weeks, one patient required permanent dialysis, there were no deaths. Conclusion: Proton pump inhibitor-related interstitial nephritis is rare, idiosyncratic and difficult to predict. It requires a high level of clinical suspicion. While there is not sufficient evidence to establish a causal relationship with certainty, there does appear to be a low-prevalence association.

AB - Background: A number of recent case reports and case series suggest that proton pump inhibitors may cause acute interstitial nephritis. Aim: To establish the nature of the relationship (cause or association) between proton pump inhibitor use and development of interstitial nephritis. Methods: Data collection: Two researchers independently searched electronic databases (MEDLINE, EMBASE, GOOGLE, LILACS, COCHRANE) for articles from 1970 to 2006, including all study designs, populations and languages. Two independent reviewers assessed study quality and collected the data. Selection criteria: absence of baseline renal failure, development of interstitial nephritis after proton pump inhibitor exposure, nephritis confirmed by creatinine plus either renal biopsy or recurrence upon reinitiating proton pump inhibitor. Results: Sixty four cases (60% females, mean age 78 years) of proton pump inhibitor-associated interstitial nephritis were found, 60 included in this review (59 confirmed by renal biopsy, one by recurrence upon reinitiating proton pump inhibitor). The most common symptoms were non-specific. The mean proton pump inhibitor treatment duration before diagnosing nephritis was 13 weeks, average recovery time was 35.5 weeks, one patient required permanent dialysis, there were no deaths. Conclusion: Proton pump inhibitor-related interstitial nephritis is rare, idiosyncratic and difficult to predict. It requires a high level of clinical suspicion. While there is not sufficient evidence to establish a causal relationship with certainty, there does appear to be a low-prevalence association.

UR - http://www.scopus.com/inward/record.url?scp=34547442899&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34547442899&partnerID=8YFLogxK

U2 - 10.1111/j.1365-2036.2007.03407.x

DO - 10.1111/j.1365-2036.2007.03407.x

M3 - Review article

C2 - 17661758

AN - SCOPUS:34547442899

VL - 26

SP - 545

EP - 553

JO - Alimentary Pharmacology and Therapeutics

JF - Alimentary Pharmacology and Therapeutics

SN - 0269-2813

IS - 4

ER -